Oklahoma, 2014

Cold in Oklahoma, December 29 to 31, 2014

December 29 to 31, 2014 · NWS AMA · 3 events in 3 counties and zones

An arctic air mass with temperatures as low as the single digits in combination with north winds around 15 to 25 mph resulted in dangerously cold wind chill values across the Oklahoma Panhandle. Between approximately 6:00 PM on the 29th and 9:00 AM on the 31st wind chill values between minus 10 and minus 15 degrees were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An arctic air mass with temperatures as low as the single digits in combination with north winds around 15 to 25 mph resulted in dangerously cold wind chill values across the Oklahoma Panhandle. Between approximately 6:00 PM on the 29th and 9:00 AM on the 31st wind chill values between minus 10 and minus 15 degrees were common.

The following is the lowest wind chill value for each county: -14 at Kenton (Cimarron County); -12 at Guymon (Texas County), -13 at Beaver (Beaver County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 29, 3:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 29, 3:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CST MON DEC 29 2014

.SHORT TERM...
ARCTIC AIR WILL CONTINUE TO SPILL INTO THE PANHANDLES
TONIGHT. NORTHEAST WINDS WILL PICK UP TONIGHT BEHIND A SECONDARY
SURGE OF COLDER AIR. THEREFORE...WILL KEEP THE WIND CHILL ADVISORY
GOING FOR THE NORTHERN HALF OF THE AREA. SOME LIGHT SNOW WILL SPREAD
SOUTHWARD AS THE LOW LEVEL FORCING DROPS SOUTHWARD TONIGHT INTO
TUESDAY. ANY ACCUMULATIONS LOOK TO BE CONFINED TO THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...BUT EVEN
THESE SHOULD REMAIN MAINLY UNDER ONE INCH.

THE CHANCES OF LIGHT SNOW WILL REMAIN BEST NEAR THE NEW MEXICO
STATE LINE TUESDAY NIGHT WHERE THE UPSLOPE FLOW WILL BE MAXIMIZED.
PRECIP CHANCES THEN SHOULD COME TO AN END BY WEDNESDAY AS THE BEST
FORCING WANES.

HIGH TEMPERATURES WILL BE AT LEAST 20 TO 30 DEGREES BELOW NORMAL
FOR TUESDAY AND WEDNESDAY AS CLOUD COVER AND COLD AIR ADVECTION
DOMINATE THE REGION.

.LONG TERM...
THE UPPER LEVEL LOW WHICH BROUGHT COLD WEATHER TO THE
PANHANDLES IN THE SHORT TERM WILL CONTINUE TO IMPACT THE AREA
THROUGH THE LATER HALF THE WEEK. THE LOW WILL BEGIN TO LIFT
NORTHEASTWARD THURSDAY AND BRING US OUR NEXT CHANCE FOR PRECIP.
PRECIP CHANCES WILL MAINLY BE FOCUSED ACROSS THE SOUTHERN TEXAS
PANHANDLE THURSDAY/THURSDAY NIGHT. PRECIP TYPE IS A BIG CHALLENGE
GIVEN THE RUN TO RUN DISCONTINUITY IF THE TRACK OF THE LOW. FOR NOW
HAVE KEPT A MIX OF LIGHT FREEZING RAIN AND SNOW FIR THURSDAY DAYTIME
WITH A TRANSITION TO SNOW, FREEZING RAIN, AND SLEET OVERNIGHT.

PRECIP EXPANDS THE PANHANDLES FRIDAY AND FRIDAY NIGHT. AS MENTIONED
ABOVE PRECIP TYPE CONTINUES TO BE A CHALLENGE WITH A MIX OF SNOW,
FREEZING RAIN, AND SLEET BEING POSSIBLE DURING BOTH OF THESE
PERIODS. SATURDAY MORNING PRECIP WILL BE ON THE DECLINE AS THE LOW
EXITS THE PANHANDLES TO USHER IN A DRY PERIOD INTO THE START OF NEXT
WEEK.

TEMPERATURE THURSDAY AND FRIDAY WILL RANGE FROM HIGHS AROUND
FREEZING TO LOWS IN THE 20S AND TEENS. BY SATURDAY MOST LOCATIONS
WILL WARM ABOVE FREEZING FOR HIGHS WITH POTS ACROSS THE SOUTHEAST
POSSIBLY HITTING THE 40 DEGREE MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                13  16   6  24  17 /  20  30  30   5   5
BEAVER OK                  10  14   2  25  16 /  50  20  20   5   5
BOISE CITY OK               5   9  -2  24  14 /  50  50  40   5   5
BORGER TX                  13  19   7  30  19 /  20  30  30   5   5
BOYS RANCH TX              12  18   8  26  17 /  20  30  30   5   5
CANYON TX                  15  19   9  24  17 /  10  30  30   5   5
CLARENDON TX               16  24  10  25  19 /  10  30  20   5   5
DALHART TX                 10  13   1  23  16 /  40  50  40   5   5
GUYMON OK                   7  12   0  27  17 /  50  30  30   5   5
HEREFORD TX                15  20   9  25  17 /  10  30  30   5   5
LIPSCOMB TX                12  20   4  27  17 /  30  20  20   5   5
PAMPA TX                   11  20   5  24  17 /  20  20  20   5   5
SHAMROCK TX                16  24   9  24  19 /  10  20  20   5   5
WELLINGTON TX              19  27  13  25  21 /  10  20  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL 4 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
     SHERMAN.

OK...WIND CHILL ADVISORY UNTIL 4 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

13/14
Hazardous weather outlook, Dec 29, 3:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CST MON DEC 29 2014

OKZ001>003-TXZ001>020-300930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
318 PM CST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL BE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT.
SNOWFALL ACCUMULATIONS...IF ANY...SHOULD REMAIN LESS THAN ONE INCH AT
THIS TIME.

A WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT 6 PM THIS EVENING FOR
THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES DUE TO WIND CHILL VALUES
FORECAST TO FALL TO BETWEEN MINUS 5 AND MINUS 15 DEGREES TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE WIND CHILL ADVISORY FOR THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS
PANHANDLE WILL REMAIN IN EFFECT UNTIL 4 PM TUESDAY AS WIND CHILL
VALUES BETWEEN MINUS 5 AND MINUS 15 DEGREES ARE EXPECTED.

LIGHT SNOW WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY AND TUESDAY NIGHT. SNOWFALL ACCUMULATIONS...IF
ANY...SHOULD REMAIN LESS THAN ONE INCH AT THIS TIME.

A LIGHT WINTRY MIX MAY DEVELOP THURSDAY NIGHT THROUGH SATURDAY
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY ACCUMULATIONS ARE
EXPECTED TO REMAIN LIGHT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cimarron

When
December 29, 6:00 PM CST to December 31, 9:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Wind chill values as low as minus 14 at Kenton.

Cold/Wind Chill, Texas

When
December 29, 6:00 PM CST to December 31, 9:00 AM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Wind chill values as low as minus 12 at Guymon.

Cold/Wind Chill, Beaver

When
December 29, 6:00 PM CST to December 31, 9:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Wind chill values as low as minus 13 at Beaver.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550338, 550339, 550340.